Jump to content
    • VACCINE RECOMMENDATION:  DINET encourages all its members to receive the vaccinations and boosters for COVID-19, unless specifically advised against it by your medical provider.  To better understand the virus, the vaccine and the effects on people living with dysautonomia, please watch Dr. Svetlana Blitshteyn's video "COVID-19 and Dysautonomia"

Medical Q & A - March 2018


edriscoll

5a2f440a8fdfc_QA.jpg.2a27ca39987666a663bd5d39068e676f.jpg

We welcome your letters to DINET’s Medical Advisors.  Please be aware that the information provided is not meant to be a diagnosis or medical advice.  It is provided to give you background information to discuss with your medical team and general information to keep you well informed about dysautonomia disorders.  If you have a question for our advisors, please send to webmaster@dinet.org

 

raj.jpg.5fe55c2c8440610db80f9e60785645c6.jpgDr. Satish R. Raj    MD, MSCI, FPCPC
Associate Professor of Cardiac Sciences
Libin Cardiovascular Institute of Alberta
University of Calgary | Vanderbilt University

 Q. I currently suffer from small fiber sensory neuropathy and MSA. Over the last several months I have been experiencing intense dreams that do not seem like dreams, more like hallucinations. When I awake I am usually terrified and continue to hallucinate. I usually fall back to sleep within seconds or minutes. When I finally awake to start my day I am extremely disoriented as the hallucinations begin to fade. Within a minute or so I am fine, just a bit shaken.

I initially attributed these experiences to Methadone which I began taking just prior to the hallucinations. However, my wife is concerned that they may be another symptom of MSA rather than a side effect of the Methadone.

My neurologist hasn’t a clue. He has recently advised me to find a specialist as he is out of his element. Any thoughts?

-- Thank you, Darrin Duhamel

A:  Hallucinations can definitely be seen in MSA patients. - Dr Satish Raj

From DINET:  We recently published a link on our site to new information for patients living with MSA - https://www.multiplesystematrophy.org/about-msa/neuroprotective-diet   The website may be a good resource for you to learn more about the illness.

suleman.jpg.cdbf049860670546920d805973b41ce1.jpgAmer Suleman, MD, FSCAI, FHRS
The Heartbeat Clinic
Adjunct Professor, UT Dallas

Q:   Is it typical to have high cortisol and high norepinephrine?   I have been diagnosed with Hyperadrenergic POTS. What can I take to lower the Cortisol?   Thank you, Kay Mcatee

A:  Unfortunately this question will require a physician evaluation to be answered fully.  However, I am not familiar with a relationship of hyperadrenergic POTS and high cortisol. - Dr. Suleman

Q: Six months ago I began having episodes of lightheadedness that last about 90-120 seconds, I also began having frequent bouts of sweating above my level of spinal cord injury.  The sweating occurs almost every day, lasting sometimes for 10 - 15 minutes and other times 5 or 10 hours. The bouts may occur intermittently or continuously throughout the day and night but not while supine.  The sweating is not due to autonomic dysreflexia, which I know because I can stop it by lying down or fully tilting my wheelchair. Also, it occurs when my blood pressure is low, high and normal. The lightheadedness has not ever occurred while I am sweating.  I have had a 48 hr EEG, a brain MRI, and a spinal MRI & CT scan, a sleep study showing mild sleep apnea but no arrhythmia. I have consulted 2 neurologists, a physiatrist, electrophysiologist and a pulmonologist to no avail. Thank you Ed Kopelson

A:  Unfortunately, this question also requires a physician evaluation.  However, I would consider doing a TST (thermoregulatory sweat test). - Dr. Suleman

Tullo.png.96f30cd5d96a9c9d9e00d8823343625a.pngNicholas G. Tullo, MD, FACC, FHRS
New Jersey Center for Fainting
West Orange, NJ
njfaint.com  

Q:   When I was in my early 20s I was diagnosed with pots but since then it improved but then when I hit 30 I was diagnosed with an autoimmune disease called Sjogren's. I am having major autonomic dysfunction and considering going back on the medication to try to make it better. I am having extremely low blood pressure very low. But I'm also having very low heart rates, especially at night. Is there a medication to help with raising my blood pressure and helping with my major fatigue. My doctor had mentioned going back on midodrine at my last appointment but I did not go through with it yet. I've heard midodrine can lower pulse even more and I remember back in my twenties it gave me bad headaches. But honestly, I'm up for whatever may help this debilitating fatigue and autonomic dysfunction spells.

Thanks for any advice that maybe can help me or I can talk to my doctor about! - Stacy Tucker Willie

A:  Dear Stacy,

POTS (Postural Tachycardia Syndrome) is a “syndrome,” which is a group of symptoms that tend to run together in certain patients.  It is not really a disease, so it generally occurs because of some underlying reason… the challenging part of caring for POTS patients is to try to figure out what that reason is and correct it as best as we can.  

The symptoms of POTS are varied and include palpitations, fatigue, lightheadedness, brain fog, headaches, chest pain, GI symptoms, sweating problems, and others. However, the one finding that ties it all together is a significant increase in heart rate with standing WITHOUT a significant drop in blood pressure.  POTS is one specific sign of autonomic dysfunction, but many things can cause POTS, including Sjogren’s Syndrome.

Sjogren’s Syndrome is a poorly understood rheumatological disease that results in inflammation in certain tissues of the body, mostly connective tissues.  It is characterized by dry eyes, dry mouth, dry thick skin, frequently with GI symptoms and often associated with joint and muscle pains and other systemic symptoms.  Early forms of Sjogren’s may be difficult to diagnose. Blood tests are often negative in about 30% of patients. Sometimes the only way to diagnose it is with a biopsy, usually of the inside of the lip.  

It’s conceivable that Sjogren's was the problem all along and led to the initial symptoms of POTS.  Maybe you went into remission but now the underlying disease has resurfaced and so your POTS symptoms have returned.  I would certainly consider restarting midodrine if your blood pressure is low and you have symptoms from that. Usually, midodrine does not cause excessive slowing of the heart unless your blood pressure becomes too high. You should definitely see a doctor experienced in treating POTS, since there may be other medical treatments that could improve your quality of life. Ultimately, treating the Sjogren’s is likely to improve your symptoms the most.

Best of luck!

Dr. Nicholas Tullo

Return to newsletter

Edited by edriscoll




User Feedback

Recommended Comments

There are no comments to display.



Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...